What Medication Aggravates Acne?

What Medication Aggravates AcneThe human body constantly experiences chemical reactions. Because of this, there are certain medication that aggravates acne breakouts. However, since these prescription drugs are needed to counter other health conditions that people have, they cannot be avoided altogether just to stop the breakouts.

Medication that Aggravates Acne

Anticonvulsants or lithium which is prescribed for bipolar disorder are two of the drugs which have acne as the possible side effects. Other drugs such as corticosteroids, DHEA supplements which are taken as anti-aging hormones, androgenic steroids, and barbiturates along with medications which contain iodides and bromides used for cough medications can result in true acne or breakouts which look like acne but are technically not acne.

According to Lisa A. Garner, who is the professor of dermatology at the University of Texas Southwestern Medical Center, acne cases are not usually related to the drugs that people take. However, there are instances of drug-related acne particularly in teens as well as adults.

Also, according to Dr. Garner, most of the drug reactions from these medications are not exactly acne—just acne-like breakouts which are called as acneiform drug eruptions.

Medications that Cause Acneiform Drug Eruptions

One example of acneiform drug eruption is when a person is advised to take corticosteroids for treating poison ivy. The patients may experience acne-like breakouts on the back and chest, but these can also appear on the face.

What makes acneiform eruptions from drugs different from true acne is that true acne looks different in the sense that people get big or small pimples, whiteheads, and blackheads when it’s true acne. Acneiform eruptions tend to have consistent-looking red papules which are usually small in size. Also, such eruptions can happen to people who have no previous history of acne.

Drugs that Cause True Acne Breakouts

While not all drugs cause true acne, there are indeed medication that aggravates acne. Although most of the time the causes of acne may greatly vary from one person to another, it has been observed that those who are on hormone-affecting drugs can experience acne breakouts more often. One of the most important factors that affect the acne breakouts is having an increase in the hormone androgen—the male sex hormone which is present in both men and women.

Women who are taking hormone-replacement drugs due to hormonal imbalances or because of the need to counter menopausal symptoms may have breakouts if the prescription drugs they are on have testosterone. When this is the case, this is not just acneiform or drug-induced breakouts but it’s true acne and more often than not, women who get the breakouts have already previously been affected by acne. For men on the other hand, those who are taking androgenic steroids for muscle-building purposes may also experience true acne breakouts.

When you are on medication and you notice an increase in your acne or a stronger breakout compared to those you have before, you may ask your physician or dermatologist about possible solutions to still get the same effect from the drugs without having to deal with the breakouts as well.

Leave a Reply